MAUDE Adverse Event Report: HOLOGIC, INC BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE
Model Number F0221
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hypersensitivity/Allergic reaction (1907); Itching Sensation (1943); Deformity/ Disfigurement (2360); Sleep Dysfunction (2517); Breast Discomfort/Pain (4504)
Date of Event 12/29/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient received a biozorb in (b)(6) 2020.The patient is reporting that she is suffering from pain, itching, redness, tenderness and deformity on her left breast.Patient is also reporting that she has had trouble sleeping.No other information is available.
 
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Additional Manufacturer Narrative
The patient is a 56-year-old post-menopausal female, 155lbs, and bmi of 25, with past medical history of anxiety, arthralgia, ankylosing spondylitis, asthma, back pain, eczema, neck pain, sacroiliac pain, vitamin d deficiency, and former smoker.Screening mammogram end of 2020 found 2 areas of clustered calcifications in the upper outer quadrant of the left breast with "an asymmetry associated with the more superior calcifications," clinical stage 1 (t1, n0, m0) left breast cancer.Biopsy revealed well to moderately well differentiated invasive ductal carcinoma er+/pr-, her2-, with a combination of atypical ductal hyperplasia and flat epithelial atypia at the more posterior site of calcifications.The location of her lesions required more than one biopsy (between (b)(6) 2020 and (b)(6) 2020).On (b)(6) 2020, the patient underwent left partial mastectomy with needle localization, left sentinel lymph node biopsy, biozorb (2x2cm low profile, model/cat#: f0221, lot #:h1-200813, and placement with "reconstruction" and mammoplasty and contralateral (right) mastopexy for symmetry.Pathology revealed invasive ductal carcinoma, well-differentiated, margins free of tumor, 4 lymph nodes negative for cancer.Pt1a,pn0,m0, er+/pr-, her2- (right breast tissue had no evidence of cancer.) immediate post operative course was complicated by right breast (contralateral breast) seroma requiring drainage on (b)(6) 2021.At an office visit approximately 2 weeks post op, patient had no breast complaints and reported her post-op discomfort was improving.Visit with surgeon approximately 6 weeks post op, patient reported ¿bursts of pain that come and go.Color changes almost purplish on the left breast.She is happy with overall outcome." the patient was prescribed anastrozole but stopped by visit in (b)(6) 2021- due to "side effects" unknown date of discontinuation.She was treated with radiation, which was completed on (b)(6) 2021.On a plastic surgeon visit on (b)(6) 2021, approximately 7 months post op notes, ".Breasts are healing well.Occasional pains on the side of the left breast.She notes that she does like the current outcome of her breasts but would not mind them becoming slightly larger in size." exam on this visit noted left breast ".Minimal erythema or evidence of radiation changes.Some firm scar there." visit with breast surgeon approximately 2 weeks later indicates patient has "decreased sensation and tenderness extending in the left breast from the nipple to the axilla which is intermittent.She has no other breast concerns." the pain and numbness have been present since the surgery.Follow-up visit to radiation oncology on, (b)(6) 2021, approximately 9 months post op, also noted tenderness in left breast and axilla "on a daily basis" with occasional "shooting discomfort" in the breast.She denied, ".Decreased range of motion, palpable irregularities or other nonspecific complaints related to her breast." left breast exam at this visit noted ".Supple subcutaneous tissue without palpable irregularities or overlying skin nipple changes.No significant fibrosis or hyperpigmentation.Well-healed surgical incisions." the clinician informed the patient that she is doing well and that the tenderness is not typical and consistent with post-radiation inflammation.The physician informed her that this typically does improve with time.Follow-up with the breast surgeon on (b)(6) 2021, notes improved but persistent sensitivity in the left breast since completing radiation.The bilateral breast exam on this visit was "unremarkable".Follow up visit with radiation oncology, approximately 17 months since completion of radiation and approximately 20 months since surgery indicates patient has "continued left chest wall discomfort at rest, which does not seem to bother her too much during the day but does early in the morning and late at night.She has utilized excedrin to some avail.She denies focal tenderness in the chest wall.She also denies palpable irregularities involving the breast or decreased range of motion.She does report continued concerns related to asymmetry of the breast post-treatment." breast exam at the same visit found, "examination of the left breast and axilla demonstrates supple subcutaneous tissue, mild-to-moderate tenderness along the mid axillary line at multiple rib levels corresponding to no overt soft tissue irregularity or bony defect.Nipple areolar complex of the left breast significantly more hypopigmented than the right.In the seated position, left breast volume loss, with less ptosis in comparison to the right breast." the clinician noted that the discomfort she is experiencing on the left chest wall in the distribution of the latissimus muscle insertion and potentially related to post inflammatory changes from her surgical and radiotherapeutic intervention.I informed her that this should abate with time." radiation oncology visit on (b)(6) 2023, more than 2.5 yrs post implant, notes ¿constant tenderness along the left chest wall, which is unchanged since the time or her initial surgery and radiotherapy.She denies any palpable irregularities in the breast, decreased range of motion, swelling in her arm." left breast exam revealed supple subcutaneous tissue without palpable irregularities or overlying skin or nipple changes.Mammogram in (b)(6) 2023 was unremarkable with stable postsurgical changes in left breast and axilla." a device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.
 
Additional Manufacturer Narrative
It was reported to hologic that a patient received a biozorb in (b)(6) 2020.The patient is reporting that she is suffering from pain, itching, redness, tenderness and deformity on her left breast.Patient is also reporting that she has had trouble sleeping.No other information is available.No initial evaluation could be performed because there was no returned sample for this complaint.The sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: major pain (pain/discomfort/device palpability/sleep disfunction/failure to resorb), hypersensitivity/allergic reaction (redness/erythema and/or itching sensation), physical asymmetry (deformity) a review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)), migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regards to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: udi: (b)(4).Expiration: january 31, 2023.Dhr review summary: no deviations or rejections noted in the dhr that could impact the quality of the product.

Brand Name
BIOZORB
Common Device Name
MARKER, RADIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
daniel guevara
562 parkway
coyol free zone building b24
san jose 20102
MDR Report Key17685154
Report Number1222780-2023-00291
Device Sequence Number17703858
Product Code NEU
UDI-Device Identifier00851766006061
UDI-Public(01)00851766006061(17)230131(241)F0221(10)H1-200813
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K152070
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Model NumberF0221
Device Catalogue NumberF0221
Device Lot NumberH1-200813
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2023
Supplement Date Received by Manufacturer12/02/2024
03/18/2025
Initial Report FDA Received Date09/05/2023
Supplement Report FDA Received Date12/31/2024
04/15/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/13/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age56 YR
Patient SexUnknown
Patient Weight155 KG